Nevada, 2012

High Wind in Nevada, January 21, 2012

January 21, 2012 · NWS LKN · 2 events in 2 counties and zones

Strong downslope winds were observed along the lee side of the Ruby Mountains and East Humboldt range and adjacent valleys. Wind gusts up to 77 mph were observed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Strong downslope winds were observed along the lee side of the Ruby Mountains and East Humboldt range and adjacent valleys. Wind gusts up to 77 mph were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 21, 2:49 AM PST, 9 hours 41 minutes earlier.

Area forecast discussion, Jan 21, 2:49 AM PST, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
249 AM PST SAT JAN 21 2012

.SYNOPSIS...A MOISTURE LADEN PACIFIC STORM WILL PUSH ACROSS THE
GREAT BASIN TODAY AND THROUGH TONIGHT PRODUCING HEAVY SNOWS IN THE
MOUNTAINS ALONG WITH GUSTY WINDS. IN THE VALLEYS...EXPECTING
RAIN FIRST FOLLOWED BY A RAPID DECREASE IN TEMPERATURES. BLACK ICE
POSSIBLE LATER THIS EVENING AND EARLY SUNDAY. A BRIEF BREAK WILL OCCUR
SUNDAY BUT ANOTHER STORM IS LOOMING ON THE HORIZON FOR MONDAY.

&&

.SHORT TERM...TODAY THROUGH MONDAY. REGIONAL RADAR AND PROGGED SKEWT
DATA INDICATE THAT A MOIST AIRMASS IS IN PLACE OVER THE LKN CWA.
THE LIONS SHARE OF THE QPF IS EXPECTED TODAY BEFORE 00Z
SUNDAY...WITH PWS CRESTING .60 OF AN INCH TODAY. BOTH THE MET AND
THE MAV HAVE ELKO WELL ABOVE FREEZING FOR MOST OF TODAY...WHICH
MEANS THAT THE CITY OF ELKO IS EXPECTING RAIN FIRST. THIS EVENING
...STRONG COLD AIR ADVECTION INTO NORTHERN NEVADA WILL RESULT IN
TEMPERATURES RAPIDLY DROPPING BELOW FREEZING TONIGHT AND EARLY
SUNDAY... RESULTING IN THE FORMATION OF BLACK ICE.

CONCURRENTLY...SNOW IS EXPECTED IN THE MOUNTAINS TODAY. A WINTER STORM
WARNING HAS BEEN ISSUED FOR ALL BUT HUMBOLDT AND EASTERN ELKO
COUNTIES AS CONFIDENCE IS HIGH THAT CRITERIA WILL BE MET ABOVE
6000 FEET. LATER TONIGHT SOME ACCUMULATIONS EXPECTED ON VALLEY
FLOORS...HOWEVER IMPRESSIVE ACCUMULATIONS ANTICIPATED ABOVE 7000
FEET. ADDITIONALLY...THE GEFS ENSEMBLE MEAN IS PROJECTING POSITIVE
V-COMPONENT AND U-COMPONENT ANOMALIES 2 TO 3 STANDARD DEVIATIONS.
A WIND ADVISORY FOR HUMBOLDT AND EASTERN ELKO COUNTIES HAS BEEN
ISSUED FOR TODAY. FOR REMAINDER OF AREA MENTIONED HIGHER WINDS IN
WINTER STORM WARNING.

PRECIPITATION ACTIVITY WILL TAPER OFF ON SUNDAY. HOWEVER...A SECOND
SYSTEM WILL BE CLOSING IN ON THE SILVER STATE AND WILL BE ON DECK
EARLY MONDAY. MORE WINTRY WEATHER IS EXPECTED WITH THIS
SYSTEM...WITH SNOW LEVELS EASILY 1000 FEET LOWER THAN ITS
PREDECESSOR...WITH THE TROP FOLD CLIPPING SOUTHERN NEVADA. THIS
SECOND SYSTEM COULD BE A MAJOR QPF EVENT FOR NORTHERN NYE...AND THE
JARBIDGE WILDERNESS AREA. HOWEVER...GIVEN THE VAGARIES OF THE
MODELS...HAVE HELD OFF ON ISSUING HEADLINE PRODUCTS FOR THIS SECOND
STORM...WAITING FOR DETAILS TO FLESH OUT.

.LONG TERM...MONDAY NIGHT THROUGH NEXT FRIDAY. A COLD TROUGH WILL BE
EXITING THE STATE MONDAY NIGHT AND SHOWERS WILL BE TAPERING OFF WEST
TO EAST. IN GENERAL THE MODELS ARE ALL OF THE SAME SOLUTION
THROUGHOUT THE EXTENDED PERIOD. AFTER THE TROUGH EXITS...A SHORT
WAVE LOW-AMPLITUDE RIDGE WILL SETTLE IN THROUGH MID-WEEK. LATE NEXT
WEEK THE FLOW ALOFT BECOMES MORE ZONAL. THE RESULT OF THE MILD
PATTERN SUGGESTS EACH PERIOD HAVE SOME SHOWERS PRIMARILY NEAR THE
NORTHERN BORDER AREAS AND VERY LITTLE TO WORRY ABOUT SOUTH OF
INTERSTATE 80.

&&

.AVIATION...A COLD FRONT WILL BRING RAIN FOR ALL TAF SITES
TODAY...TURNING TO SNOW AT HIGHER ELEVATIONS. MVFR CIGS AND VIS CAN
BE EXPECTED INTERMITTENTLY TODAY WITH SHOWERS TAPERING OFF THIS
EVENING WEST TO EAST. STRONG WINDS OF 30 TO 40 MPH WITH GUSTS TO 50
MPH ARE POSSIBLE ALONG THE FRONT. FROPA SATURDAY SHOULD OCCUR
AT...KWMC AROUND 12Z...KEKO AROUND 15Z...KTPH AROUND 16Z...AND KELY
AROUND 21Z. KELY HAS THE BEST CHANCE OF LOW IFR CONDITIONS
SATURDAY...WITH A COUPLE INCHES OF SNOW LIKELY BETWEEN 18Z SATURDAY
AND 00Z SUNDAY.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 7 PM PST THIS EVENING FOR NORTHERN
ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA
COUNTY...NORTHERN NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT
RANGE...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY...WHITE PINE COUNTY.

WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM PST THIS EVENING
FOR EXTREME EASTERN ELKO COUNTY...HUMBOLDT COUNTY.

&&

97/92/92
Hazardous weather outlook, Jan 21, 2:02 AM PST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
202 AM PST SAT JAN 21 2012

NVZ013-030>037-220315-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
202 AM PST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND THIS EVENING.

A STRONG PACIFIC SYSTEM WILL IMPACT NORTHERN AND CENTRAL NEVADA TODAY.
HEADLINE PRODUCTS HAVE BEEN ISSUED FOR WINTER WEATHER AND STRONG WINDS.
EXPECTING A MIX OF RAIN AND SNOW. ABOVE 7000 FEET EXPECTING 10 TO
18 INCHES OF FRESH SNOW. DURING THE MORNING THE WINDS WILL HAVE A SOUTHERLY
COMPONENT. HOWEVER WITH THE FRONT COMING THROUGH THE REGION
EXPECTING THE WIND TO SHIFT LATER TODAY FROM WEST TO NORTHWEST 30
TO 40 MPH WITH GUSTS BETWEEN 45 AND 50 MPH.

THE TEMPERATURES WILL PLUMMET THIS EVENING...AND LOCATIONS THAT
RECEIVED RAIN MAY HAVE BLACK ICE FORMATION.

ROADS CONDITIONS WILL DETERIORATE TODAY. PEQUOP SUMMIT ON INTERSTATE 80
WILL BE PROBLEMATIC TODAY. RAIN...SNOW AND BLOWING SNOW WILL LEAD
TO REDUCTIONS IN VISIBILITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY THERE WILL BE A LULL IN ACTIVITY ALTHOUGH ISOLATED SNOW
SHOWERS WILL BE POSSIBLE. ALL THE WHILE...THE NEXT PACIFIC SYSTEM
WILL BE CLOSING IN ON THE SILVER STATE AND IS EXPECTED TO IMPACT
THE REGION ON MONDAY. THIS WILL BE A COLDER SYSTEM AND
PREDOMINATELY A SNOW EVENT. TUESDAY THE RIDGE WILL BUILD BACK INTO
NEVADA...RESULTING IN DRIER CONDITIONS. THE IMPACT OF THIS RIDGE
ON THE AREA WILL BE DETERMINED BY THE AMOUNT OF SNOW OR LACK OF
SNOW IN THE VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Ruby Mountains/E Humboldt Range

When
January 21, 12:30 PM PST to 6:30 PM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

A wind gust to 68 mph was reported at the Ruby Valley RAWS.

High Wind, Sw & Sc Elko

When
January 21, 2:45 PM PST to 7:00 PM PST
Where
Sw & Sc Elko forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet

A wind gust to 77 mph was recorded at the Warm Springs NDOT mesonet site and a gust to 75 mph was reported by the Ruby Lake RAWS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354910, 354907.